Colorado, 2003

High Wind in Colorado, April 15, 2003

April 15, 2003 · NWS PUB · 22 events in 22 counties and zones

A potent Pacific weather system brought high winds, just above warning criteria, to a large part of southeast Colorado. followed by a strong west to northwest flow.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A potent Pacific weather system brought high winds, just above warning criteria, to a large part of southeast Colorado. The system passed just north of southern Colorado, resulting in a strong southwesterly flow...followed by a strong west to northwest flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 15, 1:00 PM MST, 29 minutes earlier.

Area forecast discussion, Apr 15, 1:00 PM MST, 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT TUE APR 15 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

...VERY STRONG WINDS POSSIBLE...

CURRENTLY...SFC LOW RAPIDLY DEEPENING OVER EC CO PLAINS. PRESSURE
FALLS OF 1.3 MB/HR HAVE BEEN ONGOING THROUGH THE LATE MORNING/EARLY
AFTERNOON. STRONG COLD FRONT NOTED OVER W CO WITH SIG PRESSURE
RISES BEHIND IT. SAT PIX SHOW CUTOFF LOW OVER 4 CORNERS REGION
MOVING EAST.

HIGH WIND WARNINGS HAVE BEEN ISSUED FOR ALL OF PLAINS...S MTNS AND
SAN LUIS VALLEY (SLV). I AM HIGHLY CONFIDENT WARNING WILL VERIFY
OVER PALMER DIVIDE...ESPECIALLY E PARTS OF EL PASO COUNTY AND FAR E
PLAINS TONIGHT AS STRONG WINDS JUST ABOVE SFC...50-80 KNOTS...WILL
DEVELOP ON BACKSIDE OF LOW. WINDS SHOULD REALLY GET GOING DURING
THE MID/LATE EVENING HOURS AND DURING THE EARLY MORNING HOURS. AS FOR
SLV...MAIN CONCERN HERE IS WITH FROPA LATER THIS AFTERNOON AT
MID/LATE AFTERNOON. COULD SEE WINDS HITTING HIGH WIND CRITERIA...BUT
SHOULD SLACKEN DURING MID/LATE EVENING. AS FOR THE S PARTS OF E
PLAINS...CONFIDENCE LESS AS GRADIENT NOT AS STRONG...HOWEVER WE MAY
GET WINDS HITTING CRITERIA PRE FRONTAL AND RIGHT AFTER FROPA.

BESIDES WINDS...SOME STEADY WIND DRIVEN RAIN IS LIKELY TONIGHT
ACROSS THE NE SECTIONS OF THE EASTERN PLAINS AS SYSTEM REALLY WRAPS
UP.

AS FOR FIRE WX CONCERNS...ALTHOUGH WINDS WILL HOWL...FIRE MGRS
SUGGESTED ALLOWING RED FLAG TO EXPIRE DUE TO INCREASING RH VALUES...
COOLING TEMPS AND PRECIP ON PLAINS.

WINDS SHOULD WANE TOMORROW MORNING WITH PC SKIES DEVELOPING AS
SYSTEM MOVES OUT. /HODANISH

LONG TERM DISCUSSION...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY).

SEVERAL ISSUES IN THE LONG TERM AS SERIES OF QUICK MOVING AND
DIFFICULT TO TIME RELATIVELY STRONG UPPER DISTURBANCES EXPECTED TO
PERUSE THE REGION. MADE SEVERAL CHANGES TO THE EXISTING ZONES WHICH I
WILL TRY TO HIGHLIGHT IN THE FOLLOWING SENTENCES.

WEDNESDAY NIGHT INTO THURSDAY...CWFA IS ON BACK SIDE OF INTENSE
SYSTEM OVER MISSOURI WITH WINDS ON THE DECREASE AND TRANSITORY UPPER
RIDGE PASSING OVER REGION.  POPS GENERALLY NIL THIS TIME-FRAME ALONG
WITH TEMPERATURES HOVERING AROUND CLIMATOLOGY.

FROM LATER THURSDAY INTO SATURDAY MORNING...ANOTHER UPPER LEVEL
SYSTEM IMPACTS REGION AND HAVE INTRODUCED/CONTINUED WITH POPS
INCLUDING THUNDER AT TIMES ALONG WITH INCREASING WINDS ONCE AGAIN.
TEMPERATURES DURING THIS TIME-FRAME RUNNING BELOW CLIMATOLOGY WITH
COOLEST DAY PROJECTED TO OCCUR ON SATURDAY.

FROM LATER SATURDAY THROUGH EASTER SUNDAY AND THEN INTO MONDAY...
HAVE PULLED POPS AS ANOTHER TRANSITORY UPPER RIDGE MAKES A VISIT.
TEMPERATURES ON A WARMING TREND AND HITTING CLIMATOLOGICAL AVERAGES
BY MONDAY.

FROM MONDAY NIGHT INTO NEXT TUESDAY HAVE INTRODUCED POPS ONCE AGAIN
AS ANOTHER UPPER SYSTEM IS PROJECTED TO MOVE ACROSS.  THUNDER WILL
ONCE AGAIN BE POSSIBLE AND DEPICTED IN GRIDS/ZONES WITH THIS SYSTEM
AS WELL SOMEWHAT INCREASING WINDS.  TEMPERATURES FOR MONDAY NIGHT AND
TUESDAY ARE PROJECTED TO RUN AT TO SLIGHTLY ABOVE CLIMATOLOGY.

.PUB...A HIGH WIND WARNING FOR PUBLIC ZONES 72>89 AND 93>99 THROUGH
       NOON WEDNESDAY.
    ...A HIGH WIND WARNING FOR THE PUBLIC ZONES 69>71 THROUGH
       MIDNIGHT.
Hazardous weather outlook, Apr 15, 5:56 AM MST, 7 hours 33 minutes before
COZ058>089-093>099-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...RED FLAG WARNING FOR THE EASTERN PLAINS TODAY...

...HIGH WIND WATCH FOR THE EASTERN MOUNTAINS AND PLAINS TONIGHT...

A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS COLORADO
TODAY...THEN INTO WESTERN KANSAS TONIGHT. SOUTHWEST WINDS AT 20
TO 40 MPH WILL DEVELOP THIS AFTERNOON AHEAD OF THIS STORM...WITH
WINDS BECOMING MORE WESTERLY AND INCREASING IN SPEED THIS EVENING
BEHIND A COLD FRONT MOVING ACROSS THE STATE. DAMAGING WIND GUSTS WILL
BE POSSIBLE THIS EVENING AND OVERNIGHT OVER THE EASTERN MOUNTAINS
AND PLAINS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE ACROSS THE
MOUNTAIN AREAS...AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE ACROSS
THE PLAINS.

SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED ACROSS THE MOUNTAINS
TODAY...AN ISOLATED THUNDERSTORM IS POSSIBLE AS WELL. SNOWFALL
AMOUNTS OF UP TO 4 INCHES ARE FORECAST OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS...MAINLY ACROSS WEST FACING SLOPES ABOVE
10000 FEET. OVER THE PLAINS...ISOLATED RAIN SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING...THOUGH VERY DRY AIR IN THE
LOWER ATMOSPHERE WILL KEEP MOST PRECIPITATION FROM REACHING THE
GROUND.

.DAYS TWO THROUGH SEVEN....WEDNESDAY THROUGH MONDAY.

GUSTY WINDS WILL CONTINUE ON THE EASTERN PLAINS WEDNESDAY MORNING...
AS THE STRONG STORM MOVES NORTHEAST.  WIND GUSTS TO 45 MPH WILL BE
POSSIBLE THROUGH MIDDAY ON WEDNESDAY.

ON FRIDAY AND SATURDAY...ANOTHER STORM SYSTEM WILL MOVE INTO THE
AREA.  THIS STORM HAS THE POTENTIAL TO PRODUCE SNOW IN THE CENTRAL
AND SOUTHWEST MOUNTAINS ON FRIDAY...AS WELL AS WINDY WEATHER ACROSS
THE AREA.  ON SATURDAY...THIS STORM MAY ALSO BRING SIGNIFICANT
PRECIPITATION TO THE PLAINS AND SOUTHEAST MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, La Junta Vicinity / Otero County

When
April 15, 1:29 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 15, 1:30 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 15, 1:30 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
April 15, 1:38 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 15, 2:30 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 15, 2:30 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
April 15, 2:30 PM MST
Where
Crowley County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
April 15, 2:30 PM MST
Where
Eastern Las Animas County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
April 15, 2:30 PM MST
Where
Western Kiowa County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
April 15, 2:30 PM MST
Where
Eastern Kiowa County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
April 15, 2:30 PM MST
Where
Bent County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Northwest Fremont County Above 8500 Ft

When
April 15, 3:30 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, West / Central Fremont County Below 8500 Ft

When
April 15, 3:30 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
April 15, 3:30 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
April 15, 3:30 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
April 15, 3:30 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
April 15, 4:30 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 15, 4:45 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Canon City Vicinity / Eastern Fremont County

When
April 15, 5:30 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 15, 7:50 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 15, 9:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
April 15, 9:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351732, 5351736, 5351737, 5351733, 5351738, 5351739, 5351748, 5351749, 5351750, 5351751, 5351752, 5351740, 5351741, 5351742, 5351744, 5351745, 5351743, 5351734, 5351746, 5351735, 5351747, 5351753.